Yes, you can overdose on Xanax (alprazolam). But it is difficult.
In fact, Xanax, which is mainly used to help control anxiety, is known to be a relatively safe drug. But how much Xanax does it take to overdose and what can you do to protect yourself from an accidental Xanax overdose? In this article, we’ll explore the risk factors for Xanax overdose. And we invite your questions about Xanax and overdose at the end.
Can you overdose on Xanax?
Yes, you can overdose on Xanax, but the amount needed is typically very high. The amount needed to overdose on Xanax will vary from person to person, based on your body weight, previous exposure to Xanax, metabolism and other factors. However, if you take Xanax with other medications or alcohol, your risk of overdose or complications increases. Additionally, Xanax abuse (intentionally taking Xanax for non-medical reasons) such as snorting Xanax high increases your risk of potential overdose. This medication should only be taken swallowed as a whole pill, and only in the doses recommended by your doctor.
What happens when you overdose on Xanax?
Taking large amounts of Xanax causes drowsiness and impairment of judgment, and this can put you in danger. The dizziness and excessive tiredness that are common side effects of Xanax may cause accidents. And when taken at high doses or mixed with other drugs, Xanax can cause a slowed heartbeat or breathing problems.
But the most dangerous complication of Xanax overdose is slowed or shallow breathing. Xanax overdose can cause your breathing to stop completely. Other medications combined with the Xanax may also cause overdose, or make these effects more pronounced.
How many Xanax is too much?
Doctors never recommend more than 2 mg of Xanax be taken at one time, that’s only in someone with a tolerance for the medication. Starting doses of Xanax can be as low as 0.75 mg per day.
Some people have reported taking up to 2000 mg of Xanax, with only minor toxicity. This is more than 1000 times the maximum daily recommended dose, making Xanax a very safe medication when it’s taken alone. However, it is much easier to overdose on Xanax when it’s combined with other central nervous system depressants, such as opiates or alcohol.
Xanax overdose help
It takes a very high amount of Xanax to overdose, and even more to experience long-term health effects or death, at least when Xanax is taken alone. This is one reason why alprazolam is not classified as narcotic Xanax (addiction liability for Xanax is low, as well). It can be unpleasant and dangerous to take high amounts of Xanax, but medically it’s unlikely to seriously harm you if taken alone. Taking high doses of Xanax habitually can cause withdrawal symptoms, which can be serious, including seizures.
If you’ve taken Xanax in high doses along with alcohol or other drugs and you suspect you may be experiencing an overdose, your prognosis may not be as good. Medical attention is necessary if you start experiencing troubling breathing or an irregular heartbeat.
Overdose on Xanax questions
If you are abusing alprazolam (Xanax) recreationally and to feel sedation…you may be facing the risk of addiction. The good news is that help is available. In fact, there are many rehab options and treatment programs for alprazolam addiction available to help you get sober.
If you have any questions about safe amounts of Xanax in your system, please leave them here. We are happy to try to help answer your questions about Xanax, and will try to respond with a personal and prompt reply for all legitimate queries.
Reference Sources: Medline Plus: Alprazolam